Virginia, 2010

Damaging Winds in Virginia, July 19, 2010

July 19, 2010 · NWS LWX · 3 events in 1 county or zone

A surface trough remained over Virginia while a series of upper-level disturbances passed through in a zonal flow aloft. Hot and humid conditions led to moderate amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough remained over Virginia while a series of upper-level disturbances passed through in a zonal flow aloft. Hot and humid conditions led to moderate amounts of instability. Some thunderstorms that developed were able to produce damaging winds due to the instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 2:27 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 19, 2:27 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT MON JUL 19 2010

.SYNOPSIS...
A WARM...MOIST AIRMASS WILL REMAIN OVER THE MID-ATLANTIC REGION
THROUGH THE WEEK. A SERIES OF UPPER-LEVEL DISTURBANCES WILL
INTERACT WITH THIS AIRMASS TO YIELD DAILY THUNDERSTORM CHANCES.
INCREASING HEAT IS EXPECTED LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
CDFNT LOCATED ATTM ACRS WRN PA AND NRN OH. SFC TROF NOTED FROM
CNTRL PA SWWD THRU SHENANDOAH VLY. AMS AHEAD OF SFC TROF IS
CHARACTERIZED BY HIGH BNDRY LYR MSTR AND SSWLY WINDS...WHICH WILL
REINFORCE LOW-LVL MSTR. CLD CVR THAT HAD INHIBITED HEATING THIS
MRNG HAS CLRD...INVIGORATING A CU FIELD OVER MUCH OF FCST AREA
THIS AFTN.

SHRA AND TOWERING CU ARE NOTED IN ISOLD CVRG ALONG SFC TROF AXIS
AND ALONG RESIDUAL BNDRYS FROM OVNGT/MRNG CNVCTN. AS SFC TROF
SHARPENS FURTHER AND CDFNT APRCHS...A LOOSELY ORGANIZED CLUSTER OF
TSTMS SHUD FORM...SPCLY ACRS N-CNTRL MD AND VCTY WASHINGTON DC...
WHERE HEATING HAS BEEN SHARPEST.

DESPITE APPARENT CONTAMINATION IN MID-LVLS OF MRNG RAOB...INSTBY
PRESENT AS NOTED BY STEEP LOW-LVL LAPSE RATES. THESE STEEP LAPSE
RATES WILL SUPPORT STG DOWNDRAFTS IN ANY DP CNVCTN. SVR THREAT HAS
BEEN HIGHLIGHTED IN HWO.

HIPRES MOVES INTO RGN BRIEFLY TUE MRNG BEHIND CDFNT...BUT EXITS
INTO ATLC EARLY TUE AFTN. MESOSCALE VORTEX OR SHRTWV TROF INDUCED
BY MIDWESTERN CNVCTN TNGT SHUD PROVIDE LIFT FOR CNVCTV DVLPMT TUE
AFTN AND EVE...WITH CHCS INCRG LATE TUE AFTN AS WAVE APRCHS. ANY
TSTMS MAY CONGEAL INTO A CNVCTV COMPLEX.

&&

.SHORT TERM /TUESDAY NIGHT/...
12Z GFS/NAM MODELS PORTRAY A GREAT LAKES/OH VALLEY MCS MOVING THRU
THE NRN MID-ATLANTIC TUE NGT. WHILE DEEP-LAYER SHEAR PROFILES
STRENGTHEN WITH THE APPROACH OF DISTURBANCE...INSTABILITY
PARAMETERS DO NOT APPEAR CONDUCIVE FOR SEVERE WX...ESPECIALLY WITH
THE LOSS OF DAYTIME HEATING OVNGT. THE BEST CHANCE FOR PRECIP TUE
NGT WILL BE ACROSS NRN MD AS THE BEST UPPER SUPPORT ASSOCIATED
WITH THE MCS TRACKS NORTH OF THE AREA. LOW TEMPS TUE NGT WILL
RANGE FROM THE UPPER 60S ALONG AND WEST OF THE ALLEGHENY FRONT TO
MID 70S IN THE CITIES AND ALONG THE COAST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
NOT TOO MANY CHANGES IN THE LONG TERM PERIOD. DURING THE SECOND HALF
OF THIS WEEK AND THIS WEEKEND...THE MID-ATLANTIC REGION WILL BE
SITUATED IN QUASI-ZONAL FLOW...BETWEEN THE NORTHEASTERN PERIPHERY OF
THE BROAD UPPER RIDGE OVER THE SOUTHEASTERN CONUS AND THE STRONGER
BELT OF WESTERLY FLOW NEAR THE US-CANADIAN BORDER. WITHIN THE
ENHANCED WESTERLIES...A SERIES OF LOW-AMPLITUDE SHORTWAVE
DISTURBANCES/MESOSCALE CONVECTIVE COMPLEXES WILL TRACK FROM THE
UPPER MIDWEST INTO THE GREAT LAKES AND NORTHEAST REGIONS THRU THE
END OF THE WEEK. THE TRACK OF THESE SYSTEMS IS FORECASTED TO SHIFT
FARTHER NORTH WITH TIME AS THE UPPER RIDGE GRADUALLY BUILDS
NORTHWARD. THEREFORE THE BEST CHANCE OF ORGANIZED CONVECTION EACH
DAY RESIDES NORTH OF THE CWFA WITH 30-40 POPS TOWARD THE MASON-
DIXON LINE...LESS FARTHER SOUTH.

A WEAK FRONTAL BOUNDARY WILL SAG SOUTHWARD WED. DEPENDING ON THE
AMOUNT OF BREAKS IN THE CLDS ON WED...AND THUS CAN DEVELOP
MODERATE INSTABILITY...THERE WOULD BE A POTENTIAL FOR SOME STORMS
TO BECOME SEVERE DURING THE AFTN AND EVE WITH DEEP-LAYER SHEAR
PROFILES INCREASING TO 30-40 KT.

EXTENDED-RANGE MODELS ADVERTISE A STRONGER SHORTWAVE TROUGH AND COLD
FRONT APPROACHING LATE SAT INTO SUN. AHEAD OF THIS SYSTEM...SWLY
DOWNSLOPING FLOW WOULD LEAD TO A HOT AIRMASS LATE THIS WEEK WITH H8
TEMPS REACHING THE MID 20S DEG C. ASSUMING SUFFICIENT DAYTIME
SUNSHINE...THESE TEMPS WOULD CORRESPOND TO HIGHS IN THE MID AND
UPPER 90S TO POSSIBLY AROUND 100F...AND HEAT INDICES APPROACHING
HEAT ADVISORY CRITERIA FRI AND SAT. HOWEVER CONFIDENCE IN THIS
MAGNITUDE OF HEAT OCCURRING IS LOWER THAN NORMAL AS THE REGION
WILL BE LOCATED ALONG THE NRN PERIPHERY OF THE UPPER RIDGE. ANY
SMALL PATTERN SHIFT WOULD PREVENT THE WARMEST AIRMASS FROM MAKING
IT THIS FAR NORTH.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
HAVE RETAINED CB RMKS IN ALL TAFS AS TSTMS XPCD TO FORM ALONG SFC
TROF IN MOIST AND UNSTABLE AMS. SPECIFIC TIMING OF IMPACTS NOT
CERTAIN...SO WILL NOT INCLUDE TEMPO GROUPS ATTM AND WAIT UNTIL
TSTM INITIATION ALLOWS US TO REFINE THE FCST. VSBYS WILL BE IN VFR
RANGE XCPT IN TSTMS.

TSTMS WILL BE PSBL AGAIN TUE AFTN AND EVE. A CONVECTIVE COMPLEX
IS EXPECTED TO MOVE THRU THE TERMINALS TUE NGT...CONTINUING
CHANCES FOR SHRA/TSRA INTO THE NGT HOURS. WED ALSO WILL FEATURE
UNSETTLED WX MAINLY IN THE AFTN AND EVE HRS AS A SERIES OF
DISTURBANCES MOVE ACROSS THE AREA. HIPRES MAY BUILD FARTHER
NORTHWARD LATE THIS WEEK...BRINGING THE BEST CHANCE FOR DRY WX ON
THU. ASIDE FROM CONVECTION AND PATCHY BR DURING THE ERY
MORNINGS...VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
WIND GUSTS HAVE BEGUN TO SUBSIDE AFTER WDSPRD 15-25 KT GUSTS...
SPCLY SRN PORTIONS OF MD CHSPK BAY AND LWR TIDAL POTOMAC RVR. SPCL
MRN WRNGS MAY BE NEEDED FOR TSTMS VCTY WATERS BOTH TDA AND TMW...
BUT SMALL CRAFT ADZY CONDS NOT XPCD THRU TUE AFTN.

THE PRESSURE GRADIENT WILL INCREASE ON TUE NGT AND WED AS A
CONVECTIVE COMPLEX MOVES THRU THE AREA AND OFF THE COAST. DAYTIME
HEATING ON WED WILL ALLOW STRONGER WIND GUSTS ALOFT TO MIX DOWN TO
THE SFC...AND A SCA MAY BE NEEDED. OTHERWISE...WINDS SHOULD REMAIN
BELOW SCA LEVELS THRU THE REST OF THE WEEK. SPECIAL MARINE
WARNINGS MAY BE NEEDED FOR THE STRONGEST STORMS TUE EVE AND AGAIN
WED AFTN/EVE.

&&

.EQUIPMENT...
TECHNICIANS THAT HAVE BEEN WORKING ON THE PIKESVILLE NWR
TRANSMITTER REPORT THAT A TEMPORARY FIX HAS BEEN IMPLEMENTED TO
ALLOW THE TRANSMITTER TO BEGIN BROADCASTING AGAIN. THIS FIX IS
EXPECTED TO SUSTAIN THE BROADCAST UNTIL A PERMANENT REPAIR TO THE
ANTENNA CAN BE UNDERTAKEN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

KRAMAR/KLEIN
Hazardous weather outlook, Jul 19, 3:33 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT MON JUL 19 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
433 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE BALTIMORE
AND WASHINGTON DC METROPOLITAN AREAS AND SUBURBS AND SOUTHERN
MARYLAND. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME STRONG TO
SEVERE...WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. SPECIAL
MARINE WARNINGS ALSO MAY BE NECESSARY.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE TIDAL
POTOMAC AND THE MARYLAND CHESAPEAKE BAY UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE
EXPECTED TUESDAY AND WEDNESDAY ACROSS THE OUTLOOK AREA. A FEW
THUNDERSTORMS MAY BECOME STRONG TO SEVERE AND WILL BE CAPABLE OF
DAMAGING WIND GUSTS.

A SMALL CRAFT ADVISORY MAY BE WARRANTED ON WEDNESDAY FOR PORTIONS
OF THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY.

HEAT INDICES OF 100 TO 105 WILL BE POSSIBLE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN TUESDAY
AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
433 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS OF
NORTHERN MARYLAND AND THE SUBURBS OF WASHINGTON DC AND BALTIMORE.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WIND GUSTS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY FOR THE
OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND
WEDNESDAY. A FEW STORMS MAY BECOME STRONG TO SEVERE AND WILL BE
CAPABLE OF DAMAGING WIND GUSTS.

HEAT INDICES OF 100 TO 105 WILL BE POSSIBLE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN TUESDAY
AFTERNOON.

In the hours before

Special weather statement, Jul 19, 3:44 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT MON JUL 19 2010

MDZ005-192115-
CARROLL MD-
444 PM EDT MON JUL 19 2010

...STRONG THUNDERSTORMS TO AFFECT CARROLL COUNTY...

AT 444 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF MANCHESTER...MOVING SOUTHEAST AT 20 MPH.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3959 7686 3951 7697 3971 7722 3973 7719
      3973 7713 3972 7680
TIME...MOT...LOC 2044Z 300DEG 18KT 3968 7700

BAJ
Special weather statement, Jul 19, 4:02 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT MON JUL 19 2010

MDZ005-006-192130-
CARROLL MD-NORTHERN BALTIMORE MD-
502 PM EDT MON JUL 19 2010

...STRONG THUNDERSTORMS TO AFFECT CARROLL AND NORTHERN BALTIMORE
COUNTIES...

AT 501 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES WEST OF UNIONTOWN TO 3 MILES WEST OF
BENTLEY SPRINGS...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3964 7657 3961 7657 3957 7654 3945 7703
      3963 7727 3973 7673
TIME...MOT...LOC 2101Z 297DEG 14KT 3960 7715 3967 7674

BAJ
Special weather statement, Jul 19, 4:05 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT MON JUL 19 2010

MDZ009-VAZ042-501-192130-
MONTGOMERY MD-NORTHERN FAUQUIER VA-LOUDOUN VA-
505 PM EDT MON JUL 19 2010

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...NORTHERN FAUQUIER AND
LOUDOUN COUNTIES...

AT 505 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHEAST OF LEESBURG TO 2 MILES
NORTHEAST OF UPPERVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3910 7713 3903 7727 3906 7733 3896 7742
      3889 7758 3894 7763 3894 7765 3889 7768
      3887 7771 3902 7793 3922 7751
TIME...MOT...LOC 2105Z 292DEG 14KT 3915 7750 3901 7784

BAJ
Special weather statement, Jul 19, 4:26 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT MON JUL 19 2010

MDZ009-VAZ042-052-053-501-192200-
MONTGOMERY MD-NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
526 PM EDT MON JUL 19 2010

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...NORTHERN FAUQUIER...
LOUDOUN...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX
COUNTIES...

AT 526 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MIDDLEBURG TO NORTH POTOMAC...MOVING EAST AT 25
MPH.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3897 7790 3916 7721 3901 7700 3879 7761
TIME...MOT...LOC 2126Z 288DEG 23KT 3897 7768 3910 7721

BAJ
Special weather statement, Jul 19, 4:28 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
528 PM EDT MON JUL 19 2010

MDZ005>007-011-192200-
CARROLL MD-NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
528 PM EDT MON JUL 19 2010

...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE...
HARFORD AND SOUTHERN BALTIMORE COUNTIES...

AT 528 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CARDIFF TO MONKTON TO WESTMINSTER...MOVING EAST
AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3970 7622 3965 7615 3962 7615 3956 7609
      3946 7625 3939 7676 3963 7711 3966 7669
      3973 7648 3973 7623
TIME...MOT...LOC 2128Z 284DEG 22KT 3971 7629 3958 7656
          3956 7695

BAJ
Special weather statement, Jul 19, 4:40 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT MON JUL 19 2010

DCZ001-MDZ009-013-VAZ042-052>054-501-192230-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-PRINCE GEORGES MD-
NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
540 PM EDT MON JUL 19 2010

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY...PRINCE GEORGES...NORTHERN FAUQUIER...
LOUDOUN...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX
COUNTIES...

AT 540 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF POTOMAC TO 3 MILES NORTH OF
WOOLSEY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3877 7703 3888 7703 3890 7706 3888 7705
      3876 7706 3864 7747 3893 7782 3913 7720
      3886 7673
TIME...MOT...LOC 2140Z 303DEG 19KT 3904 7721 3890 7760

BAJ

The radar

The Sterling radar (KLWX), 5 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
July 19, 4:44 PM EST
Where
Loudoun County, 0.24 mi WNW of Arcola
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.952, -77.534

Trees were down along Gum Springs Road at Evergreen Mills Road.

Thunderstorm Wind, Loudoun

When
July 19, 4:48 PM EST
Where
Loudoun County, 2.56 mi S of Ryan
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
38.983, -77.475

A pine tree was uprooted just east of Thunder Road on the north side of Route 606.

Thunderstorm Wind, Loudoun

When
July 19, 4:50 PM EST
Where
Loudoun County, 0.47 mi SE of Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.916, -77.473

A mariner estimated wind gusts around 50 knots on Pleasant Valley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248278, 248276, 248279.